Jump to content
ACN Latitudes Forums

WHY DO ALL PSYCH. DRUGS MAKE MY CHILD WORSE?


Recommended Posts

SSRI drugs made our daughter angry, mean, giddy, and also caused a loss of inhibition. This seems to be a common theme for PANDAS kids as inflammation is the cause of symptoms and most psychiatric drugs do not help with this. We quickly pulled her off of them and her behavior returned to a more normal state.

Link to post
Share on other sites

I can't give any first hand accounts since my child never took any , but don't know if you ever saw this...

 

http://www.latitudes.org/forums/index.php?showtopic=6265

 

...Caution is recommended for using SSRI's with PANDAS/OCD as there are reports of higher activation rates in such cases [Murphy2006]. In addition, there is a lack of controlled studies showing safety and efficacy of anti-tic or anti-OCD medications (e.g., SSRI and anti-psychotics) for children in the PANDAS subgroup.

 

Here's the link to the Murphy study cited in the above quote

http://mbldownloads.com/0806PP_Murphy.pdf

Edited by Vickie
Link to post
Share on other sites

Per the Murphy article and our own experience, I believe that dosage is key. I know that low-dose SSRI's have typically helped our DS when his OCD is raging, but I also know that we have to keep the dose low (below the mid-line of what is considered "average") or else he becomes agitated and even more subject to the behaviors. We feel that the SSRI gives him more "leverage" against the OCD behaviors so that he can more fully invest himself in the ERP and function during the day.

 

I also know that our attempts at even low doses of antipsychotics such as Seroquel, Abilify, Risperadal and Zyprexa were counter-productive. They did nothing whatsoever to help his symptoms, behaviors or mood; if they did anything, it was to put him to sleep, only to wake feeling just as anxious as ever before. I guess if your child is desperately short of sleep, these might at least provide some help in that respect, but I would otherwise tred very cautiously with these.

 

I should also update on another psych drug we've recently used and originally thought to be of help: Intuniv. This is a non-stimulant medication originally used to control high blood pressure but more recently approved for ADHD. When we first tried it over a year ago, when our DS had moved out of exacerbation and was healing nicely, he reported that he felt more focused in class once we began using it. He took it for about 9 months, but toward the end of that period, none of us could see that it was having any impact whatsoever. So we decreased and then removed it.

 

In late January, our DS entered a new exacerbation, and this one has been almost as intense as the first one that brought us to PANDAS back in May 2009. In an attempt to bring him back around, we "wound the clock back" on all of his medications (including abx), including the Intuniv, to that period of time in which he seemed exceptionally well: November through January. He seemed to continue to decline, however, and the day after we titrated it up to the dosage he'd previously been on (2 mg.), he completely started to lose it; I have never seen his intrusive thoughts and anxiety so high!

 

Coincidentally, right during this same time, I received a PM from another parent who was trying Intuniv with her child, and she noted the same reaction: decreased tics, etc. but a dramatic increase in anxiety and intrusive thoughts. She and I have both decided, as a result, to remove the Intuniv. Coincidence or not, my DS has been notable improved since I decreased the dose again to 1 mg.,and today was the last day of that. Tomorrow, we will give him none.

 

So why would my DS have such a negative reaction to Intuniv now when, a year ago, his reaction was only positive or null? All I can figure is that it's about the stage of exacerbation he's in. Maybe now the BBB is so wide open that too much of the drug is getting through? Maybe that's why PANDAS kids are better with lower doses?

Link to post
Share on other sites

Absolutely....the ones we have tried have made her worse. We have only tried two - Zoloft and Luvox. Both of them threw her for a loop. She picked up OCD while on Luvox that I have never seen (OCD increased tremendously) and after pulling her off of it, the OCD got better, calmed down, but the OCD she picked up (new things) never went completely away. So every time we put her on one of the SSRI's, she would always pick up new behaviors that would never go away. When not on SSRI's any OCD she has stays the same. Right now she is not on any SSRI and the moods are so much more stabilized and she is not nearly as mean spirited. I don't ever want to go back to them!!!

Link to post
Share on other sites

I don't know if this helps...my son's DAN! doctor told us that SSRIs (Selective Serotonin Reuptake Inhibitors or Serotonin Specific Reuptake Inhibitors) are problematic for our kids when there's not enough serotonin for the SSRI to work on - hence the tendency to recommend a very low dose if any at all.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...